Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Melbourne, FL

January 19, 2004Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jan 19, 2004, 1:23 PM EST for Brevard County, Florida. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 19, 2004, 1:23 PM EST (18:23 UTC)
Expired
Jan 19, 2004, 1:45 PM EST
In force
22 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 13 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2004-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2004-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-500 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

282 
WUUS52 KMLB 191823
SVRMLB
FLC009-191850-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
123 PM EST MON JAN 19 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BREVARD COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 145 PM EST

* AT 120 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 15 MILES WEST OF PATRICK AIR FORCE BASE...MOVING 
EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE OFF THE COAST NEAR PATRICK AIR 
FORCE BASE AROUND 145 PM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.

LAT...LON 2827 8094 2809 8093 2811 8040 2833 8042

$$

BRAGAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 10:00 AM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Jan 19, 10:00 AM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED MARINE SECTION
NATIONAL WEATHER SERVICE MELBOURNE FL
1000 AM EST MON JAN 19 2004

.DISCUSSION...
TRICKY UPDATE THIS MORNING.  ON ONE HAND...COLD FRONT PUSHING INTO
THE FL PENINSULA IS COUPLED WITH A SCREAMING +130KT JET EXTENDING
FROM THE ERN GOMEX TO BERMUDA...MUCH OF THE SRN FL PENINSULA IS
UNDER THE ASCENDING RR QUAD OF THIS JET.  H100-H50 MEAN RH VALUES
AOA 60% OVER THE ENTIRE STATE...12Z KEYW/MYNN SOUNDINGS WERE NEARLY
SATURATED.  A RESPECTABLE H50 VORT MAX DIGGING ACROSS THE GOMEX WILL
COMBINE WITH A DEEP S/WRLY FLOW ACROSS THE REGION TO GENERATE PLENTY
OF MID LVL PVA ACROSS THE STATE THIS AFTN.

ON THE OTHER HAND...AT MIDMORNING THE ONLY NOTEWOTHERY PRECIP OVER
FL IS A SWATH OF LIGHT TO MODERATE RAIN PUSHING ACROSS THE NECK OF
THE PENINSULA...SRN HALF OF THE PENINSULA IS RAINFREE.  SAT PICS
SHOWING A THICK LOW LVL CLOUD DECK OVER THE PENINSULA THAT BECOMES
SOMEWHAT RAGGED DECK OVER THE ERN GOMEX.  THE KICKER IS A VERY DRY
H100-H70 LYR EVIDENT ON BOTH THE KTBW/KXMR 12Z SOUNDINGS.  DRY LYR
ALSO EVIDENT ON THE KJAX 12Z SOUNDING...THOUGH NOT AS DEEP OR AS
EXTENSIVE AS THE OTHER TWO.

DESPITE THE DRY LYR OVER THE CENTRAL PENINSULA...AM LOATHE TO REDUCE
POPS IN THE FACE OF MID LVL PVA AND STRONG UPR LVL DIV.
EXTRAPOLATION OFF THE 12Z KTBW/KXMR SOUNDINGS REVEAL CONVECTIVE
TEMPS AS LOW AS 75F...ONLY ABOUT 10-15 DEG OFF MIDMORNING READINGS.
SHOULD THE LOW STATUS BREAK UP...AND SAT PICS DO SHOW SOME
DIMINISHED CLOUD COVER UPSTREAM OVER THE ERN GOMEX...THEN PRECIP IS
A GOOD SHOT.  WILL ADJUST POPS OVER NRN CWA UP TO LIKELY...POPS OVER
THE SRN CWA WILL BE LEFT ALONE.  PRECIP SHOULD BE LIGHT...HOWEVER...
AS THE RAIN WILL HAVE TO ERODE THE DRY LYR FIRST.

&&

.MARINE...WESTERLY PRE FRONTAL WINDS CONTINUE TO DIMINISH AS TROUGH
APPROACHES AND WILL GO WITH NOTHING MORE THAT 10 TO 15 KNOTS...UNTIL
NORTHWEST WINDS INCREASE BEHIND FRONT EARLY THIS EVENING.  LIMITED
FETCH CONTINUING TO SHOW LARGE NEARSHORE TO OFFSHORE RANGE OF
SEAS...AS INDICATED BY CURRENT FORECAST.

LITTLE CHANGE FOR THIS AFTERNOON BUT WILL THROW IN HEADLINE FOR
EXERCISE CAUTION THIS EVENING.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BRAGAW
LONG TERM....LASCODY
Hazardous weather outlook, Jan 19, 5:30 AM EST, 7 hours 53 minutes before
EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
530 AM EST MON JAN 19 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
192200-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
530 AM EST MON JAN 19 2004

.DAY ONE...TODAY:

MOISTURE INCREASING AHEAD OF AN APPROACHING COLD FRONT HAS RESULTED
IN AREAS OF DENSE FOG THIS MORNING. CONDITIONS WILL IMPROVE AS THE
FOG LIFTS AND DISSIPATES AFTER 9 AM. MOTORISTS ARE URGED TO EXERCISE
CAUTION.

A PERIOD OF RAIN WILL DEVELOP THIS MORNING. AN ISOLATED RUMBLE OF
THUNDER MAY ACCOMPANY THIS ACTIVITY...MAINLY SOUTH OF THE CAPE.

NORTHWESTERLY WINDS WILL INCREASE TO 15 TO 20 KNOTS BEHIND THE
FRONTAL BOUNDARY TONIGHT OVER THE COASTAL WATERS. SMALL CRAFT ARE
URGED TO EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Jan 19, 12:45 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1245 PM EST MON JAN 19 2004

FLZ047-053-147-191845-
NORTHERN BREVARD COUNTY-OSCEOLA-SOUTHERN BREVARD COUNTY-
1245 PM EST MON JAN 19 2004

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
NORTHWEST OSCEOLA COUNTY...

AT 1240 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS AND VERY HEAVY RAIN 10
MILES WEST OF HOLOPAW...MOVING EAST AT 40 MPH.  AT ITS CURRENT
MOTION...THE STORM WILL PASS OVER MERRITT ISLAND BETWEEN COCOA BEACH
AND PATRICK AIR FORCE BASE BY 130 PM.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

BRAGAW

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 1:15 PM ESTSpecial Marine WarningMLB60 min
Jan 19, 1:15 PM ESTSpecial Marine WarningMLB60 min
Jan 19, 2:45 PM ESTSpecial Marine WarningMLB60 min
Jan 19, 3:24 PM ESTSevere Thunderstorm WarningMLBBrevard, Indian River36 min
Jan 19, 3:25 PM ESTSpecial Marine WarningMLB2 hr
Jan 19, 3:36 PM ESTSevere Thunderstorm WarningMLBIndian River, Osceola39 min
Jan 19, 3:59 PM ESTSevere Thunderstorm WarningMLBBrevard31 min
Jan 19, 5:31 PM ESTSpecial Marine WarningMLB59 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.